Texas, 2016

Damaging Wind and High Wind in Texas, April 26, 2016

April 26, 2016 · NWS AMA · 5 events in 4 counties and zones

Rain showers and isolated thunderstorms developed across the western Texas Panhandle during the afternoon and moved quickly eastward slowly intensifying. Strong winds aloft were brought down to the surface with these showers and storms, occasionally gusting to around 60 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Rain showers and isolated thunderstorms developed across the western Texas Panhandle during the afternoon and moved quickly eastward slowly intensifying. Strong winds aloft were brought down to the surface with these showers and storms, occasionally gusting to around 60 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 26, 11:23 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 26, 11:23 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1223 PM CDT TUE APR 26 2016

.AVIATION...
18Z ISSUANCE...VFR CONDITIONS EXPECTED THROUGH THE PERIOD FOR ALL
SITES. SOUTHWEST WINDS WILL BEGIN TO PICK UP AND WILL START GUSTING
BETWEEN 20 TO 30 KTS. SOME GUSTS MAY GET CLOSE TO 40KTS SO WILL AMEND
IF NECESSARY AS CONFIDENCE IS LOWER ON THIS ATTM. WIND GUSTS SHOULD
CALM OVERNIGHT...HOWEVER WINDS WILL STAY AROUND 15KTS WHILE THEY
SWING NORTHWESTERLY AS A FRONT COMES THROUGH. NORTHERLY WINDS WILL
PICKUP BEHIND THE FRONT AND MAY GUST TOMORROW UP TO 30KTS.

BEAT

&&

.PREV DISCUSSION... /ISSUED 522 AM CDT TUE APR 26 2016/

AVIATION...
12Z TAF CYCLE

A CLOSED UPPER LOW OVER THE CENTRAL AND SOUTHERN ROCKIES TODAY WILL
ALLOW FOR VFR CONDITIONS...MAINLY SCATTERED TO BROKEN HIGH LEVEL
CLOUDS AT ALL THREE TAF SITES. LIGHT SOUTH AND SOUTHWEST WINDS 5 TO
15 KNOTS WILL INCREASE BY 19Z TODAY TO AROUND 18 TO 28 KNOTS WITH
HIGHER GUSTS AT ALL OF THE TAF SITES. WINDS WILL VEER AROUND TO THE
WEST AND NORTHWEST TO NORTH AFTER 06Z TO 08Z WEDNESDAY 10 TO 20
KNOTS AS A COLD FRONT MOVES THROUGH LATE TONIGHT.

SCHNEIDER

PREV DISCUSSION... /ISSUED 455 AM CDT TUE APR 26 2016/

DISCUSSION...
AN UPPER-LEVEL LOW PRESSURE SYSTEM WAS CENTERED OVER EASTERN UTAH AND
WESTERN COLORADO THIS MORNING. AS IT TRANSITIONS EASTWARD TODAY...IT
WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT IN PORTIONS OF
OKLAHOMA...KANSAS...AND NEBRASKA. NO SEVERE WEATHER IS EXPECTED IN
THE TEXAS OR OKLAHOMA PANHANDLES THOUGH. THIS AREA WILL REMAIN ON THE
DRY AND WINDY SIDE OF THE UPPER LOW AND SURFACE DRYLINE. EXPECT
SOUTHWEST WINDS OF UP TO 30 TO 35 MPH...AND GUSTS OF 40 TO 50 MPH
WILL BE POSSIBLE THIS AFTERNOON. SEE FIRE WEATHER SECTION BELOW FOR
HOW THIS WILL AFFECT FIRE WEATHER CONDITIONS IN THE PANHANDLES.
ANOTHER WEAK COLD FRONT WILL THEN SLIP THROUGH THE PANHANDLES
OVERNIGHT TONIGHT...THOUGH TEMPS TOMORROW WILL ONLY BE A FEW DEGREES
COOLER THAN TODAY.

ATTENTION THEN TURNS TO THE NEXT UPPER LOW ROUNDING THE BASE OF A
BROAD WESTERN CONUS TROUGH. SUITE OF COMPUTER MODEL GUIDANCE IS IN
BETTER AGREEMENT TODAY ON THE TIMING AND LOCATION OF THIS NEXT
LOW...THOUGH FORECAST CONFIDENCE IS STILL LOWERED DUE TO THE COMPLEX
NATURE OF THIS EVOLVING PATTERN AND LIMITED RUN-TO-RUN CONSISTENCY
FROM SOME MODELS. CURRENT EXPECTATION IS FOR THE UPPER LOW TO BE
CENTERED OVER WESTERN ARIZONA ON THURSDAY MORNING WITH A DEVELOPING
SURFACE LOW OVER WEST TEXAS. EASTERLY UPSLOPE FLOW IN THE LOWER
LEVELS WILL DEVELOP ACROSS THE PANHANDLES IN RESPONSE TO THIS DURING
THE DAY THURSDAY AND INTO THURSDAY NIGHT. BY THURSDAY NIGHT...A
SOUTHERLY LLJ WILL ALSO BRING A SURGE OF LOW LEVEL MOISTURE AND COULD
BE ENOUGH TO DESTABILIZE THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT
ACROSS THE PANHANDLES. THUNDERSTORM ACTIVITY WILL LIKELY CONTINUE
ACROSS NORTHERN AND EASTERN PORTIONS OF THE PANHANDLES FRIDAY AS THE
LOW PRESSURE SYSTEM LIFTS INTO KANSAS AND COLORADO. LARGE HAIL AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS WITH ANY STRONG TO
SEVERE THUNDERSTORMS THAT DEVELOP DURING THIS TIME. A MORE
PRONOUNCED COLD FRONT SHOULD THEN PUSH THROUGH THE AREA FRIDAY NIGHT
AND KEEP TEMPERATURES COOLER INTO NEXT WEEK.

FOR ANYTHING SATURDAY AND BEYOND...FORECAST MODEL GUIDANCE BEGINS TO
DIVERGE...AND THE MODELS IN GENERAL HAVE A DIFFICULT TIME RESOLVING
HOW THE BROADER UPPER LEVEL TROUGH WILL EVOLVE HEADING INTO EARLY
NEXT WEEK. WITH THE UPPER TROUGH IN THE REGION...FELT THAT IT WAS
WISE TO KEEP SLIGHT CHANCE TO LOW END CHANCE POPS ACROSS PORTIONS OF
THE PANHANDLES THROUGH MONDAY. DO NOT ANTICIPATE EVERY DAY TO BE
RAINY...BUT MORE DETAIL WILL BE ADDED AS THE WEATHER PATTERN EVOLVES.

NF

FIRE WEATHER...
DESPITE CRITICAL THRESHOLDS LIKELY BEING MET ACROSS MOST OF THE
TEXAS AND OKLAHOMA PANHANDLES TODAY...FINE GRASSY FUELS CONTINUE TO
BE AFFECTED BY RECENT WETTING RAINS. THEREFORE GIVEN THE MARGINAL
STATUS OF FUELS...HAVE OPTED TO KEEP MENTION OF ELEVATED FIRE WEATHER
CONDITIONS ACROSS THE PANHANDLES TODAY AND ISSUE A RANGELAND FIRE
DANGER STATEMENT FOR THE AFTERNOON AND EVENING HOURS. RESIDENTS OF
THE PANHANDLES SHOULD STILL EXERCISE CAUTION AND AVOID ACTIVITIES
THAT INVOLVE OPEN FLAMES OR CAUSE SPARKS OUTDOORS TODAY. NO ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AFTER TODAY DUE TO
INCREASED HUMIDITY AND THE CHANCES FOR RAINFALL.

NF

PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                78  45  74  44  75 /   0   5   0   0  10
BEAVER OK                  82  46  71  42  73 /  10  10   0   0   5
BOISE CITY OK              70  39  67  38  66 /   0   5   0   0   5
BORGER TX                  81  49  74  46  76 /   5   5   0   0  10
BOYS RANCH TX              77  45  74  44  76 /   0   5   0   0  10
CANYON TX                  79  45  76  44  77 /   0   5   0   0  10
CLARENDON TX               82  49  75  48  77 /   0   5   0   0  20
DALHART TX                 73  40  70  41  71 /   0   5   0   0  10
GUYMON OK                  77  45  69  41  71 /   5   5   0   0   5
HEREFORD TX                77  44  76  44  78 /   0   0   0   0  10
LIPSCOMB TX                84  48  73  44  75 /  10  10   0   0   5
PAMPA TX                   81  47  73  44  75 /   5   5   0   0  10
SHAMROCK TX                86  50  76  48  77 /   5   5   0   0  20
WELLINGTON TX              88  52  79  49  79 /   5   5   0   0  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/10
Hazardous weather outlook, Apr 26, 4:00 AM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
500 AM CDT TUE APR 26 2016

OKZ001>003-TXZ001>020-262200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
500 AM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EVENING DUE TO GUSTY
SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OKLAHOMA AND
TEXAS PANHANDLES THURSDAY NIGHT THROUGH MONDAY NIGHT. STORMS ON
THURSDAY NIGHT AND FRIDAY COULD BECOME SEVERE...WITH LARGE HAIL AND
LOCALLY HEAVY RAINFALL AS THE PRIMARY HAZARDS. AT THIS
TIME...THUNDERSTORMS SATURDAY THROUGH MONDAY NIGHT ARE NOT EXPECTED
TO BECOME SEVERE...THOUGH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING.

NF

In the hours before

Special weather statement, Apr 26, 1:09 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
209 PM CDT TUE APR 26 2016

TXZ016-262000-
DEAF SMITH TX-
209 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR DEAF SMITH COUNTY UNTIL 300 PM
CDT...

AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRIONA...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL  BE POSSIBLE WITH THIS STORM. BLOWING
DUST AND REDUCED VISIBILITIES ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HEREFORD...SIMMS...DAWN AND BOOTLEG.

LAT...LON 3515 10304 3491 10217 3478 10217 3475 10221
      3475 10304
TIME...MOT...LOC 1908Z 232DEG 32KT 3461 10275

MB

The radar

The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

4 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Randall

When
April 26, 1:55 PM CST
Where
Randall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

A 58 mph wind gust was measured by a KVII Schoolnet site located 5 miles south of Canyon. This wind gust occurred as rain showers passed bringing down stronger winds aloft to ground level.

High Wind, Potter

When
April 26, 2:14 PM CST
Where
Potter forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

A 61 mph wind gust was measured by the automated surface observing station at the Amarillo airport. This wind gust occurred as rain showers passed bringing down stronger winds aloft to ground level.

High Wind, Carson

When
April 26, 2:32 PM CST
Where
Carson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

A 59 mph wind gust was measured by the West Texas Mesonet site located 1 mile southwest of Panhandle. This wind gust occurred as rain showers passed bringing down stronger winds aloft to ground level.

Thunderstorm Wind, Gray

When
April 26, 2:55 PM CST
Where
Gray County, 8.31 mi S of Kings Mill
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.360, -101.060

A 58 mph wind gust was measured by the KVII Schoolnet site located 14 miles south-southwest of Pampa.

High Wind, Carson

When
April 26, 3:15 PM CST
Where
Carson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

A 63 mph wind gust was measured by the KVII Schoolnet site located 6 miles southwest of Panhandle. This wind gust occurred as rain showers passed bringing down stronger winds aloft to ground level.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635052, 635054, 635056, 635047, 635058.